Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

May 27, 2000Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2000, 3:51 PM EDT for Halifax County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 3:51 PM EDT (19:51 UTC)
Expired
May 27, 2000, 4:15 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS51 KRNK 271952
SVRRNK
VAC083-272015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT.

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CLOVER...MOVING SOUTHEAST AT 25
  MPH.

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  HALIFAX...
  CLOVER...

<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER THAT TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3672 7865 3681 7867 3683 7870 3685 7867
          3691 7873 3700 7881 3695 7879 3699 7881
          3699 7886 3682 7903 3658 7875

MG

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 PM EDT, 31 minutes earlier.

Area forecast discussion, May 27, 3:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT MAY 27 2000

HAVE ISSUED LATE PM PACKAGE EARLY TO INCLUDE TORNADO WATCH.

WINDS HAVE TURNED MORE WESTERLY WEST OF BLUE RIDGE WITH OUTFLOW FROM
OLD LINE IN EASTERN KY/WERN WV...BUT MAY BACK TO SOUTHWEST AGAIN
AHEAD OF NEXT CLUSTER OF TSTMS DEVELOPING IN WRN WV. SOUTHWEST WINDS
CONTINUE EAST OF THE BLUE RIDGE...KEEPING MODERATE SPEED/DIRECTIONAL
SHEAR IN THOSE LOCATIONS. HAVE KEPT ALL BUT FAR WESTERN.NRN COUNTIES
IN THE WATCH.

OVERNIGHT EXPECT ACTIVITY TO DIMINISH FOR A WHILE...BUT SHOULD
REFIRE LATE AS MAIN UPPER LOW EJECTS EASTWARD WITH STRONG DYNAMICS.

SUNDAY EXPECT MAIN PREFRONTAL TSTMS MAY OCCUR PRE 20Z AS BEST
DYNAMICS SPREAD EASTWARD AHEAD OF FRONT. FROPA EXPECTED TO OCCUR 15Z
IN THE WEST TO 21Z IN THE EAST. BEHIND THE FRONT COLD POOL KEEPS
THINGS QUITE UNSTABLE AND ADDITIONAL TSTM EXPECTED TO DEVELOP WITH
POTENTIAL FOR HAIL. COULD HAVE TRIED TO CATEG HIER/LOWER POPS INTO
TWO PERIODS BUT WITH FIRST PERIOD CONCERNS WENT WITH GENERALS.

MONDAY LOOKS TO BE A COOL DAY WITH NORTH/NORTHEAST WINDS. THIS COULD
KEEP PIEDMONT NEARLY AS COOL AS THE WEST WITH MORE CLOUDS. MENTIONED
BREEZY IN THE EAST WITH PRESSURE GRADIENT. SURE WONT FEEL LIKE THE
TRADITIONAL BEGINNING OF SUMMER.

.RNK.
.VA...TORNADO WATCH TIL 9 PM ALL BUT THE FAR NORTH
.WV...NONE.
.NC...TORNADO WATCH TIL 9 PM FOR ALL.

NOGUEIRA

In the hours before

Special weather statement, May 27, 12:30 PM EDT, 3 hours 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271800-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT SAT MAY 27 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THUNDERSTORMS OVER WEST VIRGINIA WILL CONTINUE TO TRACK EASTWARD
...AND REDEVELOP EAST OF THE BLUE RIDGE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE
GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND SOUTH OF A
WARM FRONT THAT IS EXPECTED TO LIFT NORTHWARD AND EXTEND ALONG A
LINE FROM NEAR BLUEFIELD TO ROANOKE TO LYNCHBURG.  THE GREATEST
THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT
ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHSIDE VIRGINIA AND
NORTHWESTERN NORTH CAROLINA.

IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND SOME OF THE
THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN. PONDING OF WATER ON
ROADS...LOW LYING AND POOR DRAINAGE AREAS COULD OCCUR IN THE HEAVIER
RAIN.

SKYWARN ACTIVATION WILL LIKELY BY NEEDED THIS AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES... OR IF ANY WATCHES OR WARNINGS ARE ISSUED.

NOGUEIRA
Local storm report, May 27, 2:35 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    10 SW WILKESBORO          NC   .75 INCH HAIL
05/27/00   WILKES                         PILOT REPORT

PM
Local storm report, May 27, 3:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 S WILKESBORO            NC   WIND DAMAGE
05/27/00   WILKES                         NUMEROUS TREES DOWN NEAR
                                          BRUSHY MOUNTAINS WITH
                                          SCATTERED POWER
                                          OUTAGES

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.